Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Taking mirapex for restless leg. Suggest alternative medicine

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I currently take Mirapex for restless leg and it has made me complusive (gambling) I tried Clonopin as prescribed by my dr and all i did was sleep. I need an alternative medicine desperately.
Posted Mon, 11 Nov 2013 in Brain and Spine
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
Numerous drugs are present as alternatives.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

There are numerous drugs that are found to be effective in providing symptomatic relief in restless leg syndrome (RLS). But, every drug will produce certain side effects or systemic adverse reactions which are inherent. Not every person who consumes that drug will feel all the side effects. Every individual will react to a particular drug in a different way and so a particular drug will produces least amount of side effects should be selected for therapeutic purpose.

Drugs that are used to treat restless leg syndrome are as follows -

The US Food and Drug Administration (FDA) has approved three Parkinson's medications for the treatment of restless legs syndrome. They are
* pramipexole (Mirapex)
* ropinirole (Requip)
* rotigotine transdermal system (Neupro)

Other Parkinson’s drugs that are sometimes used to treat RLS include Sinemet (carbidopa/levodopa), cabergoline and pergolide. Side effects of Parkinson's medications for restless legs syndrome include nausea, lightheadedness, fatigue, involuntary movements and an increased risk of heart disease. They may cause a worsening of symptoms for some people after daily use.

Other common medications used in the treatment of RLS include -

* Prescription painkillers (such as codeine, oxycodone, Vicodin and Percocet) can provide relief in severe, unrelenting cases of restless legs syndrome. However, prescription painkillers can be addictive. Side effects include nausea, dizziness, and constipation.
* Sleep medications and muscle relaxants (such as Ambien, Sonata, and Klonopin) can help you sleep better if the symptoms of restless legs syndrome keep you up at night. However, these medications do not eliminate the uncomfortable leg sensations and can cause daytime drowsiness.
* Anti-seizure medications (such as Neurontin, Tegretol, and Epitol) can be effective for painful daytime symptoms of restless legs syndrome. Side effects include dizziness and drowsiness.
* Alpha2 agonists: These agents stimulate alpha2 receptors in the brain stem. This activates nerve cells (neurons) that "turn down" the part of the nervous system that controls muscle involuntary movements and sensations. The drug Catapres (clonidine) is an example.

So, You have to take a drug which bests suits you (with least amount of side effects) and your treating physician will be the better judge for making a decision. I suggest you to discuss the issues with your consultant either for a change in the medication or a change in the dosing of the drug to cut down its side effects.

Hope I have addressed your query. Happy to help further


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor